Florida, 2018Lightning Strike in Florida, July 4, 2018
July 4, 2018 · NWS JAX · 1 event in 1 county or zone
A sea breeze thunderstorm and its lightning strike struck a tree.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sea breeze thunderstorm and its lightning strike struck a tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 4, 8:30 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 4, 8:30 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
930 AM EDT Wed Jul 4 2018
.UPDATE...
A 300 mb analysis shows TUTT low east of the central FL peninsula a
couple of hundred miles...moving west at about 12 mph per satellite
trends. Sfc data shows ~1023 mb high pressure centered over TN with
weak inverted trough just offshore FL coast as reflection of the mid
and upper level feature to the east of FL. Satellite imagery shows
the low level cloud field with rather well-defined trough with
cyclonic curvature of clouds. Combination of low level
convergence...good divergence aloft and elevated instability over
the Atlantic waters producing isolated to scattered showers and
storms this morning over the marine waters and have already moved
into GA and Nassau county in northeast FL. Main t-storms threats mid
to late today (mainly inland) will be frequent lightning...gusty
winds and possibly some hail given sufficient shear aloft of about
30-35 kt...mid level lapse rate of 6.2 C/km and 500 mb temp of -
8.7C. Only updates so far were to spread t-storms faster inland with
Waycross already having storms this morning and tweak overall POPs
for today. Forecast temps in the mid 80s to around 90 look good.
&&
.AVIATION...
VFR to MVFR cig conditions expected through the morning. Exception
is the chance of MVFR cigs and even brief IFR due to chance of
showers and storms from about 13z-18z. In very near term...this is
more likely for JAX metro terminals. At least for the next 2-3
hrs...there is limited TSRA at GNV but enough confidence to have a
tempo group in place from about 18z-22z. After about
19z/20z...coastal terminals chance of storms will be dropping to
about 20 percent or less. Small chances of showers late tonight
affecting SGJ and SSI as onshore flow supports a risk of a few
showers moving in off the Atlantic.
&&
.MARINE...Winds appear to be a little more northeast initially and a
little higher so have updated CWF to reflect this. Seas generally
near 2-4 ft with periods of 5-7 seconds.
Rip Currents: Pretty solid moderate risk at area beaches through
Thursday due to onshore flow and surf/seas nearshore of 2-3 ft.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 89 71 90 71 / 60 40 30 10
SSI 86 76 86 76 / 50 30 40 30
JAX 88 73 89 73 / 50 30 40 30
SGJ 86 73 86 73 / 50 30 50 30
GNV 89 71 89 72 / 60 50 70 30
OCF 89 71 88 72 / 60 50 70 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Shashy/Cordero
In the hours before
Special weather statement, Jul 4, 7:04 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
804 AM EDT WED JUL 4 2018
FLZ124-GAZ165-166-041230-
Coastal Nassau FL-Inland Camden GA-Coastal Camden GA-
804 AM EDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NASSAU AND SOUTHEASTERN
CAMDEN COUNTIES UNTIL 830 AM EDT...
At 801 AM EDT, Doppler radar was tracking a thunderstorm with
heavy rainfall near Kings Bay Base, moving southwest at 15 to 20 mph.
Doppler radar has indicated very weak rotation within this storm.
Funnel clouds could develop with this thunderstorm activity.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, Cumberland Island and Harrietts
Bluff.
LAT...LON 3076 8142 3069 8148 3075 8164 3075 8167
3077 8173 3095 8150 3088 8141
TIME...MOT...LOC 1201Z 051DEG 16KT 3085 8148
SHASHYLightning, Duval
- When
- July 4, 9:39 AM EST
- Where
- Duval County, 0.91 mi NE of Goodbys
- Property damage
- $200
- Reported by
- Broadcast Media
- Coordinates
- 30.210, -81.610
Lightning struck a tree at the Woodlake Apartments off of San Jose Blvd. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 4 to 5, 2018106 injured · 3 events
- Tornadoes and Hail in North Dakota, July 4, 2018$306,000 · EF2 · 29 events
- Damaging Wind and Heavy Rain in Tennessee, July 4, 20181 death · $20,000 · 50 kt wind · 2 events
- Flash Flood and Flooding in Nebraska, July 4 to 6, 2018$6.3 million · 5 events
- Tornado and Hail in Minnesota, July 4, 20181 injured · $250,000 · EF1 · 17 events
- Dust Devil in Nevada, July 4, 2018$500,000 · 1 event
- Damaging Winds in Minnesota, July 4, 2018$284,000 · 52 kt wind · 7 events
- Damaging Winds in Kentucky, July 4, 2018$70,000 · 74 kt wind · 4 events
- Damaging Winds in Mississippi, July 4, 2018$60,000 · 50 kt wind · 4 events
- Flash Flood and Damaging Winds in West Virginia, July 4 to 6, 2018$31,000 · 50 kt wind · 15 events
- Flash Flood and Lightning Strikes in Illinois, July 4 to 5, 20184 injured · 4 events
- Flash Flooding and Damaging Wind in New York, July 4, 20181 injured · $19,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771961.